T Nation

Insomnia Since Starting TRT


#81

Mate, been there. Your problems will not be solved by Mirtazapine alone given that you have obvious sleep anxiety. I implore you to buy and read the book The Sleep Book by Dr Guy Meadows: https://www.amazon.com/Sleep-Book-Well-Every-Night/dp/1499250533/ref=sr_1_3?ie=UTF8&qid=1548365652&sr=8-3&keywords=the+sleep+book

The brain WILL NOT switch off when you’re in an anxious state. It is biologically designed to keep you awake if you’re facing a threat (and you’ve associated sleeping with a threatening event). You need to decouple the idea of sleep from the idea of threat. This book will help you do this.

Do this in conjunction with the Mirtz and I think your sleeping will improve dramatically.


#82

Thanks I’ll check it out as well


#83

@jpt365 @pilchard

Physio had suggested 400mg phosphatidylserine close to bed. 400 mg magnesium glycinate as well.


#84

Thanks, Charlie. I’ve tried mag glycinate twice in the past and it seems to make my anxiety worse. I take mag citrate now and it seems to work better for me (it really shouldn’t since it’s a poorer form of magnesium).

I looked up phosphitadylserine and found this article:

https://ndnr.com/anxietydepressionmental-health/natural-approaches-to-anxiety/

Here’s an excerpt from the patient study:

“The patient’s sleep improved immediately. Anxiety and obsessive-compulsive disorder was reduced by 80% in 2 months. With assistance and supervision of his psychiatrist, the patient’s medications were titrated down over 6 months. At this time, he is currently off all prescription medications.”

And the recommended stack for that patient:

Taurine (1000 mg in the morning and at bedtime to potentiate GABA receptors)

4-Amino-3-phenylbutyric acid (500 mg in the morning and at bedtime to stimulate GABA receptors)

N-acetylcysteine (800 mg in the morning and at bedtime to decrease glutamate levels)

L-theanine (200 mg in the morning and at bedtime to support GABA activity through its glutamate receptor antagonist activity)

Phosphatidylserine (300 mg)

Banaba leaf (2% corosolic acid) (50 mg at bedtime to reduce cortisol levels and support cortisol receptor repair throughout the body)


#85

phosphatidylserine - I feel like giving to my son but I hate to mess with a growing body. He’s 13. He’s growing so fine i don’t want to mess it up. He’s 5’8

Is inattentive dx with adhd. And I think has intermittent mild OCD. And mild anxiety

He’s currently in no meds

What do you think @physioLojik or @unreal24278


#86

I feel you, that would be a tough call for me as well. Maybe physiolojik can chime in with his recommendations around these supplements with a patient going through puberty.


#87

Don’t put all of your hopes in supps - I’ve tried everything and only found marginal improvement from zinc and magnesium. Not seeking to dissuade you from trying (as YMMV) but they never really worked for me, and I spent $1ks on the stuff.


#88

@charlie12 what is his sleep like ? If he wakes up in the middle of the night, do you know what times?


#89

Sleeps all night. Gets at least 9 hours. Never a problem sleeping. @physioLojik

I was thinking the phosphatidylserine for adhd and mild anxiety


#90

Hey man, thanks for the link although I don’t know whether I can acquire this book in the UK, I will do a search and try to source it from somewhere.

The mirtazapine is really taking it’s toll on me, 2 weeks in to the higher 30mg dose and I can barely function normally, I’m hoping this will ease up…


#91

I have never heard of phosphatidylserine, I will do a Google search and read up on it. I did the magnesium at bedtime but it didn’t work for me unfortunately


#92

My dr. prescribed me trazodone for sleep and it’s helping a ton.

Cant recall whether we discussed that or not.


#93

Yeah you did mention it. Does the fatigue/tiredness carry on into the next day?
Mirtazapine is killing me, I simply cannot function the next day at work. I don’t know what to do…


#94

The first morning I felt groggy. Then, the next night I took it a little earlier. SInce then, no morning grogginess.

It’s been a god send. I’d ask DR about it. 50mg is for sleep. Works on serotonin.


#95

I’m going to ask him for trazodone!
The reason I went on TRT in the first place was because of the constant fatigue. The mirtazapine is counteracting the TRT, there’s no point in being on T replacement with this mirtazapine in my blood… I feel like a zombie!!!


#96

Good for mood? Anxiety?


#97

Yes I’d say good for both.


#98

Have you ever taken mirtazapine? I’m worried about the all day sedation and wondered if it improves over time?


#99

Kindle


#100

I took an insomnia dose (7.5mg) for a week and had a similar experience to you. It is very sedating and the next day I felt awful. Very cloudy. While it knocked my body out, my sleep was not consistent: I’d still have bad nights over that week. I gave up shortly after and tried something else. BUT:

  1. I was in a very anxious state when I first took it; I had incredible sleep anxiety that was strong enough to counteract even the strongest drug. I think if I were to take it today it’d work as intended.
  2. I understand that the fatigue/cloudiness subsides after a week or two. You probably haven’t given it long enough to work.

I strongly encourage you to get that book, because you have hyper-anxiety over sleep and that book will calm you the f*ck down. Don’t underestimate the power of sleep anxiety at destroying sleep (and your life). You need to overcome this as a priority. Until you do, no drug will be truly effective. You may even find that you don’t even need drugs to get a restful sleep once you relax about catching Zzzs.

PS you’re on an anti-depressant dose (I’m sure you are aware) whereas I was on an insomnia dose. My experience may not be equivalent to yours.

PSS: It is super important for you to go about your normal life despite the meds: say to yourself you don’t care how much sleep you achieved, or how drowsy you feel, get out there and go about your normal routine. Go to the gym, even. Exercise. And treat the Mirtz as something you need to take for a few months to re-calibrate your system. You don’t need to be on it for life. Just relax about what you are going through.